Israel Journal of Mathematics

, Volume 194, Issue 1, pp 183–207 | Cite as

Legendre polynomials and Ramanujan-type series for 1/π



We resolve a family of recently observed identities involving 1/π using the theory of modular forms and hypergeometric series. In particular, we resort to a formula of Brafman which relates a generating function of the Legendre polynomials to a product of two Gaussian hypergeometric functions. Using our methods, we also derive some new Ramanujan-type series.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    W. N. Bailey, Generalized Hypergeometric Series, Cambridge Tracts in Mathematics and Mathematical Physics 32, Cambridge University Press, Cambridge, 1935; 2nd reprinted edition, Stechert-Hafner, New York-London, 1964.MATHGoogle Scholar
  2. [2]
    N. D. Baruah and B. C. Berndt, Eisenstein series and Ramanujan-type series for 1/π, The Ramanujan Journal 23 (2010), 17–44.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    B. C. Berndt, Ramanujan’s Notebooks, Part III, Springer-Verlag, New York, 1991.MATHCrossRefGoogle Scholar
  4. [4]
    B. C. Berndt, Ramanujan’s Notebooks, Part V, Springer-Verlag, New York, 1997.Google Scholar
  5. [5]
    B. C. Berndt, S. Bhargava and F. G. Garvan, Ramanujan’s theories of elliptic functions to alternative bases, Transactions of the American Mathematical Society 347 (1995), 4163–4244.MathSciNetMATHGoogle Scholar
  6. [6]
    B. C. Berndt and H. H. Chan, Eisenstein series and approximations to π, Illinois Journal of Mathematics 45 (2001), 75–90.MathSciNetMATHGoogle Scholar
  7. [7]
    B. C. Berndt, H. H. Chan and W.-C. Liaw, On Ramanujan’s quartic theory of elliptic functions, Journal of Number Theory 88 (2001), 129–156.MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    J. M. Borwein and P. B. Borwein, Pi and the AGM: A Study in Analytic Number Theory and Computational Complexity, Wiley, New York, 1987.MATHGoogle Scholar
  9. [9]
    J. M. Borwein, D. Nuyens, A. Straub and J. Wan, Some arithmetic properties of short random walk integrals, The Ramanujan Journal 26 (2011), 109–132MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    F. Brafman, Generating functions of Jacobi and related polynomials, Proceedings of the American Mathematical Society 2 (1951), 942–949.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    H. H. Chan, Ramanujan’s elliptic functions to alternative bases and approximations to π, in Number Theory for the Millennium, I, Urbana, IL, 2000, A K Peters, Natick, MA, 2002, pp. 197–213.Google Scholar
  12. [12]
    D. V. Chudnovsky and G. V. Chudnovsky, Approximations and complex multiplication according to Ramanujan, in Ramanujan revisited, Urbana-Champaign, IL, 1987, Academic Press, Boston, MA, 1988, pp. 375–472.Google Scholar
  13. [13]
    S. Cooper, Inversion formulas for elliptic functions, Proceedings of the London Mathematical Society 99 (2009), 461–483.MathSciNetMATHCrossRefGoogle Scholar
  14. [14]
    J. Guillera and W. Zudilin, “Divergent” Ramanujan-type supercongruences, Proceedings of the American Mathematical Society 140 (2012), 765–777.MathSciNetMATHCrossRefGoogle Scholar
  15. [15]
    S. Ramanujan, Modular equations and approximations to π, The Quarterly Journal of Mathematics 45 (1914), 350–372.Google Scholar
  16. [16]
    Z.-W. Sun, List of conjectural series for powers of π and other constants, preprint, arXiv: 1102.5649v21 [math.CA], May 23, 2011.Google Scholar
  17. [17]
    J. Wan and W. Zudilin, Generating functions of Legendre polynomials: a tribute to Fred Brafman, Journal of Approximation Theory 164 (2012), 488–503.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Hebrew University Magnes Press 2012

Authors and Affiliations

  1. 1.Department of MathematicsNational University of SingaporeSingaporeSingapore
  2. 2.School of Mathematical and Physical SciencesThe University of NewcastleCallaghanAustralia

Personalised recommendations